Jump to content
CrazyBoards.org

Recommended Posts

i don't know how many diabetics there are out there on this site, but i'm sure there's enough smart well informed people otherwise who can answer my question:

is prozac if you have type I diabetes just a no go?  i remember reading on jerod's description that because of its nine day half-life that its not a good first choice for people with diabetes.  i'd been on luvox for some seven odd years, before i switched to lexapro starting in january of this year, but that was if anything less effective than luvox had come to be.  so i tapered for about a month, and was off meds for about a month.  a long hard month, but i survived and even held the faintest glimmer of resolve that maybe i could make it ssri free.  my new pdoc started me on buspar, but by the time i started to feel its 'minor' tranquiliziation effects, i was also getting worse side effects - like massive tmj headaches, and insomnia so i dropped that.  pdoc suggested adding luvox again, but i didn't want that, so finally he was like what do you want, and i suggested prozac which i had wanted to try for some time.  i hesitated again before taking it, but finally i did.  and for the first day or two i noticed some very nice results.  i felt mellowed out again.  all my nerves that were screaming pain and desperation before, suddenly felt soothed into submission.  or something.  anyways it felt ok, but the problem was my blood sugars were all high after i took the pill.  i thought maybe i was just secretly eating too many carbs, but a few unscientific experiments on my part proved that that couldn't be the case.  the prozac was really messing up my blood sugars.  i need to call my endocrinologist about this, and talk to my pdoc but i was just wondering if anyone had experience with this before.  and are there any other psych meds to stay away from if you're type 1 diabetic?  i'm pretty much near the point of just saying nothing will work - i'm feeling depressed again on the prozac, and don't know what the hell to do, but i'm guessing the first course of action would be resolving the high blood sugars.  just trying to raise a cattle call to see if there are any other diabetics out there on this site, and what adjustments they've had to make as far as what medicines they could take.  and damn that for rhyming unintentionally. anyways.  any help or advice on the matter would be appreciated.   

Link to comment
Share on other sites

the thing is my anxiety is really not that bad, i really need more of an anti-depressant, which is why i wanted to try prozac.  and paxil i'm just worried about the withdrawal effects, even though i guess that's a little premature since i'm not even on it yet.  i just don't want to know what they feel like.  i think i might try cymbalta next, or see if my stomach can handle zoloft the third time around.  we shall see, but unfortunately i think with the diabetes prozac is definitely out. 

Link to comment
Share on other sites

Hey phoenix--Type I here too.  Don't know about Prozac, but Topamax sure messes with me.  Hydration levels, i think--makes me feel like my sugar is high when it's fine and low when it's high.  Fun, huh?

Anyways, what I *personally* would do in your case, is of course see if extra insulin helps, more testing (man have I had to mess with both of those, and I can only afford so many strips...) but if it's too much, of course look into the alternatives.

I know the way these meds mess with that stuff sucks, but sometimes adaptationis best--and of course, except for those you've tried, others might do the same thing.  (I was on Cymbalta for a month, but way back then I never paid attention to my sugar levels)

Link to comment
Share on other sites

  • 2 weeks later...

Hey phoenix--Type I here too.  Don't know about Prozac, but Topamax sure messes with me.  Hydration levels, i think--makes me feel like my sugar is high when it's fine and low when it's high.  Fun, huh?

Anyways, what I *personally* would do in your case, is of course see if extra insulin helps, more testing (man have I had to mess with both of those, and I can only afford so many strips...) but if it's too much, of course look into the alternatives.

I know the way these meds mess with that stuff sucks, but sometimes adaptationis best--and of course, except for those you've tried, others might do the same thing.  (I was on Cymbalta for a month, but way back then I never paid attention to my sugar levels)

<{POST_SNAPBACK}>

I've heard of Topamax causing hypoglycemia (it was designed to be used for Type II diabetes, according to a study published long after it was first identified as an anticonvulsant (which was in 1987)), but I've never heard of that. Given what happened to the woman in the study I cited, I'm surprised you haven't gone headfirst

Also, the first time I read that, I thought you meant that it looked high on a test when it wasn't and I wondered if this wasn't because it's a fructose derivative (yes, I'm aware that that's not the same as glucose). Now, I have no idea why, because I just found this study where it was shown to reduce AC1 values without necessarily reducing weight.

Have you thought about telling Ortho-McNeil? Because the PI sheet on their website only mentioned diabetes as a freaky rare side effect; they didn't say anything about testing weirdness.

Edited to add: I hope that made sense.

Link to comment
Share on other sites

are you saying i can't even read my glucose test results anymore?  cause you're probably right.  prozac is definitely fucking with me, and i don't feel any of the initial good effects anymore now that its about week three that i've been on it.  my blood sugars do seem to have straightened out though.  i asked jerod about it, and he said its in the pi sheet that prozac can be bad for glycemic control - but they meant that it can make your blood sugars lower while you're on it, and higher when you start tapering off of it.  i swear it made my sugars higher at the beginning, but now they seem pretty normal, or perhaps even lower.  i'm thinking it might be like alcohol - which can lower your blood sugars when you first start drinking because your liver is overworked trying to process it - and this for soem reason drops your blood sugars. 

who knows.  all i know is that 1) 9 day half-life = unnatural, bad on the body

2) prozac --> making me more depressed than when i started taking it = the death of me.  i genuinely wish i hadn't come anywhere near this substance in the past month. 

Link to comment
Share on other sites

are you saying i can't even read my glucose test results anymore?  cause you're probably right.  prozac is definitely fucking with me, and i don't feel any of the initial good effects anymore now that its about week three that i've been on it.  my blood sugars do seem to have straightened out though.  snipped

Well, apparently it can take 6 or 8 weeks to really kick in. I didn't get much in the way of good effects for at least two weeks, but I think that was quicker than usual.

I'm not diabetic, but I think I noticed blood sugar effects. I mostly lost my appetite for a while, but if I didn't eat I'd get real shaky, which didn't used to happen to me except very rarely. Eating anything substantial would get rid of the shakiness within a few minutes.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...